If a person takes too much Symmetrel (amantadine), overdose symptoms could occur and may include a rapid heart rate, breathing problems, and hallucinations. Because these symptoms can be quite serious, you should seek immediate medical attention if you think you have overdosed on Symmetrel. Treatment for a Symmetrel overdose may include administering certain medicines, pumping the stomach, or providing supportive care.
Symmetrel Overdose: An IntroductionSymmetrel® (amantadine hydrochloride) is a prescription drug that is used for several different health conditions. The effects of a Symmetrel overdose may be quite serious and can vary, depending on a number of factors, including the Symmetrel dosage and whether it was taken with any other medicines, alcohol, food, or street drugs.
If you happen to overdose on Symmetrel, seek immediate medical attention.
Symptoms of a Symmetrel OverdoseSymptoms of a Symmetrel overdose can be quite serious and may include:
- High blood pressure (hypertension)
- A rapid heart rate (tachycardia)
- Breathing problems
- Kidney problems
- An irregular heart rhythm (arrhythmia)
Treatment for a Symmetrel OverdoseIf the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Also, there is an antidote (physostigmine) that is sometimes used to treat overdoses of Symmetrel or other similar drugs. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an arrhythmia occurs, medications may be given to help control the heart rhythm.
It is important that you seek prompt medical attention if you believe that you may have overdosed on Symmetrel.